Washington, 2008

Flash Flood in Washington, May 29, 2008

May 29, 2008 · NWS OTX · 1 event in 1 county or zone

Heavy rain from two thunderstorms led to flash flooding just west of Inchelium. The heavy rain led to mud and rock slides on Bridge Creek Road near the Bridge Creek Summit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain from two thunderstorms led to flash flooding just west of Inchelium. The heavy rain led to mud and rock slides on Bridge Creek Road near the Bridge Creek Summit. Doppler radar indicated more than 2.5 inches of rain occurred in this area in less than two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 29, 1:21 PM PST, 9 minutes earlier.

Area forecast discussion, May 29, 1:21 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
221 PM PDT THU MAY 29 2008

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN
U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING
THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS OVER THE MOUNTAINS.

&&

.DISCUSSION...
TONIGHT...BROAD UPPER LEVEL TROUGH REMAINS OVER THE FORECAST AREA
THIS AFTERNOON...WITH A MOIST AND UNSTABLE AIR MASS FUELING
SCATTERED PULSE-TYPE THUNDERSTORM ACTIVITY OVER THE NORTH...AND A
MORE DENSE RAIN SHOWER DEFORMATION REGION OVER THE SOUTHEASTERN
ZONES. THE CENTER OF THE UPPER LOW IS OVER OREGON. THIS SUGGESTS
THAT WHILE THE SCATTERED THUNDERSTORMS OVER THE NORTHERN TIER
ZONES WILL LIKELY DECREASE DRAMATICALLY WITH THE SUNSET
TONIGHT...THE BANDS OF RAIN SHOWERS ASSOCIATED WITH THE UPPER LOW
DEFORMATION REGION WILL DECREASE...BUT STILL REMAIN A THREAT
THROUGH MUCH OF THE EVENING. THUS... OVER MOST OF THE FORECAST
AREA GENERALLY IMPROVING CONDITIONS EXPECTED OVERNIGHT WITH
LINGERING SHOWERS CONFINED TO POINTS SOUTH OF PULLMAN. WEAK SHEAR
AND LOW DYNAMIC SUPPORT ENVIRONMENT TONIGHT SUGGEST THIS EVENINGS
THUNDERSTORMS WILL BE SLOW MOVING PULSE-TYPE. THESE STORMS SHAPING
UP TO BE GARDEN VARIETY THUNDERSTORMS...BUT CANT RULE OUT A
POSSIBLE WARNING-WORTHY STORM FEATURING MARGINALLY SEVERE HAIL OR
LOCALIZED FLASH FLOOD IN SOME OF THE NARROWER DRAWS AND RAVINES OF
THE NORTHEAST MOUNTAINS IF A STORM HAPPENS TO SIT OVER ANY
LOCATION FOR A LONG PERIOD. /FUGAZZI

TOMORROW...A FAIRLY POTENT SHORTWAVE CURRENTLY NEAR 45N 135W WILL
TRACK SOUTH/SOUTHEAST TO APPROX. 200 MILES OFFSHORE OF THE W/OR COAST.
IN RESPONSE TO THE APPROACHING WAVE...A MAJORITY OF THE CWA WILL EXPERIENCE
SMALL HEIGHT RISES AND BECOME UNDER A LOW-SHEERED SHORT-WAVE RIDGE. THIS IS
WELL DEPICTED ON ALL SHORT-RANGE FORECAST MODELS.  THIS WILL ALSO BRING DRIER
AIR AND WARMER TEMPERATURES ALOFT GRADUALLY STABILIZING THE ATMOSPHERE
FROM WEST TO EAST. ANTICIPATE A LACK OF SHOWERS IN THE NORTH CASCADES...OKANOGAN
HIGHLANDS...AND WESTERN BASIN. AN OLD STRETCHED OUT DEFORMATION ZONE
AND MOISTURE AXIS THAT STRETCHES FROM NORTHEAST OREGON ACROSS CENTRAL
ID INTO WESTERN MT WILL REMAIN ACROSS THE REGION THROUGH AT LEAST MIDDAY
BRINGING CONTINUED CLOUD COVER AND SCATTERED SHOWERS FOR THE NORTHERN
BLUE MTS...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MTS. HOWEVER...AS THE
WAVE APPROACHES THE COAST...A DECAYING SHORTWAVE OVER NORTH-CENTRAL
OREGON WILL BEGIN TO KICK TO THE EAST/NORTHEAST AND COULD ACT TO TRIGGER
ADDITIONAL CONVECTION ACROSS THE AFOREMENTIONED AREA BEFORE EXITING
THE REGION AFT 00Z. THE SECOND AREA OF ACTIVITY WILL OCCUR ACROSS THE
NORTHEAST MTS AND IDAHO PANHANDLE...SHOWERS AND THUNDERSTORMS DEVELOPING
THIS AFTERNOON WILL JUST ADD TO THE ALREADY MOIST UNSTABLE AIRMASS WITH
DEW POINTS RANGING FROM THE MID 40S TO MID 50S. GFS/NAM HAVE CONTINUED
TO INCREASE THERMODYNAMIC PARAMETERS ACROSS THE AREA OVER THE LAST FEW
RUNS. SURFACE BASED CAPE VALUES PROGGED TO INCREASE TO 300-700 J/KG
SUPPORTING A FEW CLAPS OF THUNDER. IN RESPONSE TO THE WEAK RIDGING ALOFT...
850H TEMPERATURES WILL BE WARMING 2-3 DEGREES CELSIUS ACROSS THE
WESTERN HALF OF THE CWA AND NEAR 1-2 DEGREES CELSIUS OVER THE
EASTERN CWA...LEADING TO A FEW DEGREES OF WARMING OVER THURSDAY. /BODNAR

FRIDAY NIGHT THROUGH SUNDAY...MODELS ARE IN GOOD AGREEMENT WITH
THE OVERALL FLOW PATTERN DURING THIS PERIOD FEATURING A CLOSED LOW
OFF THE PACIFIC COAST SLOWLY MOVING ONSHORE. THIS UPPER LOW
POSITION WILL PROMOTE A CONTINUING FEED OF MOIST AIR INTO THE
REGION WITH SEASONABLY WARM TEMPERATURES. THIS WILL CONTINUE A
SMALL TO MEDIUM THREAT OF MAINLY MOUNTAIN SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. ON SUNDAY
THE MAIN BAROCLINIC BAND/COLD FRONT ASSOCIATED WITH THE UPPER LOW
WILL SWEEP THROUGH THE REGION FOR THE NEXT BEST CHANCE OF MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS. /FUGAZZI

SUNDAY NIGHT THROUGH THURSDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT
WITH THE LONG WAVE PATTERN DURING THIS TIME FRAME. CLOSED LOW OFF
THE WASHINGTON COAST WILL MOVE INLAND SUNDAY NIGHT/MONDAY. STILL
MODEL DIFFERENCES WITH THE EXACT TRACK OF THIS FEATURE AS IT MOVES
INLAND SO FORECAST CONFIDENCE IN WHERE THE BEST PRECIPITATION
CHANCES WILL RESIDE IS LOW SO WENT WITH A NEAR CLIMATOLOGICAL
APPROACH. PATTERN THEN CHANGES FOR TUESDAY THROUGH THURSDAY AS A
WESTERLY FLOW DEVELOPS. THIS WILL USHER IN A COOLER ONSHORE FLOW
PATTERN WHICH WILL AID IN STABILIZING THE LOWER LEVELS COMPARED TO
THE WEEKEND. THIS WILL KEEP TEMPERATURES CLOSER TO SEASONAL
AVERAGES SO FORECAST TEMPS WERE LOWERED FOR THESE PERIODS. THERE
WILL ALSO BE EMBEDDED DISTURBANCES IN THE FLOW. WESTERLY FLOW IN
THE LOW/MID LEVELS SHOULD KEEP THE WENATCHEE RIVER VALLEY AND
COLUMBIA BASIN DRY...WHILE UPSLOPE FLOW INTO THE MOUNTAINS OF NE
WA/N IDAHO RESULTS IN A CHANCE FOR SHOWERS.  JW

&&

.AVIATION...
MAIN AVIATION CONCERNS TODAY WILL REVOLVE AROUND QUASI-STATIONARY
BAND OF PRECIPITATION EXTENDING FROM THE CENTRAL ID PANHANDLE TO THE
BLUE MTS. THIS BAND WILL BRING PERSISTENT RAINS TO KLWS AND BRUSH
KPUW. CIGS FROM THIS BAND WILL GENERALLY RANGE FROM 3K-6K FEET BUT
WILL DIP BLO MVFR CATEGORY AT TIMES THROUGH 22Z AND PSBLY LONGER AT
KLWS. STRATUS BEGINNING TO BREAK ACROSS THE KGEG-KSFF-KCOE CORRIDOR
SETTING THE STAGE FOR AN ACTIVE CONVECTIVE AFTERNOON.  THUNDERSTORM
ACTIVITY WILL BE MOST PREVALENT ACROSS THE NORTHEASTERN MTS OF WA AND
NORTH IDAHO PANHANDLE WHERE BEST INSTABILITY EXIST.  A FEW STORMS
ARE PSBLY INTO THE KGEG-KCOE CAUSING CONDITIONS BRIEFLY TO MVFR.
VFR CONDITIONS WILL RETURN TO ALL TAF SITES AFT 03Z EXCEPT PSBLY
KLWS WHERE STATIONARY MOISTURE WILL PERSIST.  /BODNAR

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  73  50  74  54  76 /  40  10  10  10  10  30
COEUR DALENE  50  72  48  73  53  73 /  40  20  20  10  10  30
PULLMAN        49  70  48  71  52  72 /  30  20  20  10  10  30
LEWISTON       52  76  53  78  56  78 /  60  20  20  10  20  30
COLVILLE       47  79  46  77  50  75 /  50  10  10  10  10  30
SANDPOINT      50  72  46  74  51  71 /  50  20  20  10  10  30
KELLOGG        44  67  46  69  50  69 /  40  30  30  10  10  40
MOSES LAKE     50  80  51  81  56  82 /  20   0   0  10  10  10
WENATCHEE      53  79  54  79  58  79 /  10   0   0  10  10  10
OMAK           49  80  50  80  54  79 /  10   0   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 29, 5:06 AM PST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT THU MAY 29 2008

IDZ001>004-026-027-WAZ031>038-041>044-301315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 88 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ferry

When
May 29, 1:30 PM PST to 2:40 PM PST
Where
Ferry County, 4.4 mi WNW of Meteor to 3.43 mi WNW of Meteor
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
48.299, -118.365

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103287.